Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 161, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 25, 2006, 3:08 PM CDT for Johnson County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 2006, 3:08 PM CDT (20:08 UTC)
- Expired
- Jun 25, 2006, 4:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Johnson County, IA
The radar
The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:33 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 25, 2:33 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 233 PM CDT SUN JUN 25 2006 .DISCUSSION... UNSETTLED SUMMER PATTERN CONTINUES AS UPPER TROUGH DEEPENS OVER REGION AND LOOKS TO LINGER THROUGH MUCH OF WEEK. THIS MORNING... DEFINED UPPER TROUGH WAS SEEN STRENGTHENING FROM ONTARIO TO EASTERN NEBRASKA. EMBEDDED CENTERS OF POSITIVE VORTICITY WERE DIGGING AT BASE OF TROUGH WITH MOST SIGNIFICANT NOTED OVER SOUTHERN MN/WI BORDER...W-SW IA...AND MOVING INTO W CENTRAL IL AT MIDDAY. AT SURFACE...INVERTED TROUGH EXTENDED FROM TN VALLEY TO SW WI. THIS WAS ACCOMPANIED BY A WEAK SURFACE BOUNDARY JUST EAST OF THE MS RIVER WITH DEWPOINTS POOLING IN LOWER 60S. SPECIAL 18Z SOUNDING AT DVN INDICATED A WEAK CAP LOCALLY WITH SOME MID LEVEL DRYING SINCE THE 12Z SOUNDING. IMMEDIATE CONCERN IS SEVERE POTENTIAL THIS AFTERNOON DUE TO STEEP LAPSE RATES AND UPPER LOW DEVELOPING OVERHEAD. VISIBLE SATELLITE IMAGERY HAS SHOWN SEVERAL HOUR PERIOD OF SUNSHINE OVER WESTERN 2/3RDS OF CWA TODAY IN SUBSIDENCE REGION BEHIND NORTHERN IL SHORTWAVE. DESPITE THE SUN...SURFACE TEMPERATURES HAVE ONLY REACHED 70S WITH ISOLATED READINGS NEAR 80 IN FAR SOUTH DUE TO COLD ADVECTION ON LIGHT NW WINDS. THIS IS KEEPING SBCAPES AS INDICATED BY LAPS BELOW 1000 J/KG WITH ONLY FAR SE IA INTO NE MO/W CENTRAL IL IN 1500 J/KG RANGE AT 19Z. AREA 88DS SHOW WIDESPREAD SHOWERS AND THUNDERSTORMS AHEAD OF MAIN UPPER VORT MOVING OUT OF CENTRAL IA INTO EASTERN IA EARLY THIS AFTERNOON. WEAK LOW LEVEL WIND FIELDS AND LIMITED LOW LEVEL INSTABILITY HAS RESULTED IN MAINLY PULSE TYPE STORMS SO FAR WITH HEAVY RAINFALL AND ONLY A FEW REPORTS OF PEA SIZE HAIL IN CLUSTER THAT EXITED TO EAST AT MIDDAY AND THOSE UPSTREAM IN DMX CWA. SEVERE THREAT CONTINUES THROUGH THIS AFTERNOON AS CWA AIRMASS WILL FURTHER DESTABILIZE AHEAD OF UPSTREAM CONVECTION. MAIN THREATS CONTINUE TO BE LARGE HAIL...UP TO QUARTER SIZE...AND DAMAGING WIND GUSTS. MAINLY UNIDIRECTIONAL SHEAR LIMITED TO MAINLY MID LEVELS WILL LIMIT POTENTIAL FOR ORGANIZED SUPERCELLS...EXCEPT FOR AREAS CLOSEST TO CENTER OF DEVELOPING UPPER LOW THAT SHIFTS TO NE-E CENTRAL IA LATE AFTERNOON...WHERE SOME LOW TOPPED TYPE CONVECTION COULD SPIN UP A WEAK TORNADO. THE SLOW MOVING STORMS WILL RESULT IN POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS THIS AFTERNOON INTO EVENING. SHORT TERM MODELS IN AGREEMENT WITH UPPER LOW SLIDING S-SE TO NEAR STL BY 00Z TUESDAY. WILL CARRY LIKELY POPS FOR SHOWERS THROUGH TONIGHT WITH THUNDERSTORMS MAINLY IN EVENING. CONVECTION WILL REMAIN SCATTERED THROUGH MONDAY WITH AFTERNOON AND EVENING THUNDERSTORMS. THIS WILL LIMIT HIGHS TO HIGHS ONLY IN 70S. MODELS BEGIN TO DIVERGE TUESDAY WITH RESPECT TO SECONDARY SHORTWAVE/POTENTIAL UPPER LOW ROTATING DOWN LONGWAVE TROUGH THROUGH UPPER MS VALLEY. GFS REMAINS MORE AGGRESSIVE WITH THIS FEATURE AND GENERALLY FAVOR A WEAKER MID WEEK REINFORCING WAVE AND THEN MORE PROGRESSIVE LATE WEEK PATTERN SHOWN BY ECMWF AND UKMET. BLENDED THIS ECMWF TO THE SLOWER GFS IN GRIDS...KEEPING CHANCE POPS TUESDAY THROUGH WED NIGHT. TEMPERATURES KEPT NEAR TO BELOW GUIDANCE AND CLIMO WITH HIGHS LIMITED TO 70S TO NEAR 80 THROUGH MOST OF WEEK. FOR NEXT WEEKEND...MEDIUM RANGE MODELS IN BETTER AGREEMENT WITH UPPER TROUGH SHIFTING TO EAST COAST WITH WESTERN RIDGE GRADUALLY FLATTENING FOR LOCAL WARMING TREND. BROUGHT IN SILENT SLIGHT CHANCES FOR THUNDERSTORMS SAT NIGHT AS MOISTURE BEGINS TO RETURN WITH FAVORABLE UPPER JET SETTING UP ALONG US/CAN BORDER. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, Jun 25, 5:30 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 530 AM CDT SUN JUN 25 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-252200- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 530 AM CDT SUN JUN 25 2006 ...SEVERE STORMS POSSIBLE BY MID DAY WITH LARGE HAIL... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SEASONABLY STRONG UPPER LEVEL SYSTEM WILL PRODUCE AREAS OF THUNDERSTORMS BY MID DAY...LASTING INTO EARLY EVENING. THE LOW FREEZING LEVELS COMBINED WITH MODERATE INSTABILITY AND DRY AIR ALOFT WILL BE VERY FAVORABLE FOR LARGE HAIL UP TO THE SIZE OF GOLF-BALLS. THE STRONGEST STORMS MAY RESULT IN THE GROUND COVERED WITH HAIL IN MANY LOCATIONS. A SECONDARY THREAT WILL BE ISOLATED STRONG TO SEVERE STRAIGHT LINE WINDS OF 50 TO 60 MPH. THE SLOW MOVEMENT OF THE STORMS MAY ALSO RESULT IN LOCALLY HEAVY RAINS AND MINOR FLOODING IN LOW LYING AREAS. THE AREAS AT HIGHEST RISK OF SEVERE STORMS WILL BE NORTHEAST OF AN INDEPENDENCE TO KEOKUK IOWA LINE. THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK OF SEVERE WEATHER. INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES AND WATCH ISSUANCES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LATE TUESDAY THROUGH THURSDAY...A SERIES OF DISTURBANCES WILL CAUSE EPISODES OF THUNDERSTORMS ACROSS THE MIDWEST. ATMOSPHERIC CONDITIONS REMAIN UNCLEAR REGARDING ANY SEVERE THREAT AND POSSIBLE LOCATIONS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BY NOON...LASTING INTO EARLY EVENING MAINLY NORTHEAST OF A INDEPENDENCE TO KEOKUK IOWA LINE. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:58 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson | 62 min |
| Jun 25, 4:31 PM CDT | Special Weather Statement | DVN | Bureau | 59 min |
| Jun 25, 5:13 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 40 min |
| Jun 25, 5:30 PM CDT | Special Weather Statement | DVN | Bureau | 3 hr |
| Jun 25, 6:28 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.